Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 119, NWS Las Vegas, NV

August 13, 2011San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 13, 2011, 1:50 PM PDT for San Bernardino County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 1:50 PM PDT (20:50 UTC)
Expired
Aug 13, 2011, 2:15 PM PDT
In force
25 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3607 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS55 KVEF 132050
SVRVEF
CAC071-132115-
/O.NEW.KVEF.SV.W.0119.110813T2050Z-110813T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  INCLUDING DAGGETT

* UNTIL 215 PM PDT.

* AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAGGETT...AND MOVING NORTH
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...DAGGETT...NEBO CENTER AND   
BARSTOW-CALICO KOA CAMPGROUND...AS WELL AS INTERSTATE 40 NEAR 
DAGGETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3492 11697 3493 11679 3479 11682 3478 11695
TIME...MOT...LOC 2049Z 187DEG 7KT 3484 11689

$$

JGG
2 follow-up statements
410 
WWUS55 KVEF 132055
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
155 PM PDT SAT AUG 13 2011

CAC071-132115-
/O.CON.KVEF.SV.W.0119.000000T0000Z-110813T2115Z/
SAN BERNARDINO CA-
155 PM PDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 150 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
DOWNBURST WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
DAGGETT...MOVING NORTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEBO 
CENTER AND BARSTOW-CALICO KOA CAMPGROUND...AS WELL AS INTERSTATE 15 
BETWEEN MILE MARKERS 4 AND 13...AND INTERSTATE 40 BETWEEN MILE 
MARKERS 185 AND 195.

LAT...LON 3492 11697 3493 11679 3479 11682 3478 11695
TIME...MOT...LOC 2055Z 187DEG 7KT 3485 11689

$$

JGG
865 
WWUS55 KVEF 132117
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
217 PM PDT SAT AUG 13 2011

CAC071-132127-
/O.EXP.KVEF.SV.W.0119.000000T0000Z-110813T2115Z/
SAN BERNARDINO CA-
217 PM PDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
HAS EXPIRED...

THE WARNING HAS EXPIRED BUT SEVERE WEATHER CONTINUES IN THE AREA. 
THE WARNING HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WARNING 
UNTIL 245 PM.

LAT...LON 3492 11697 3493 11679 3479 11682 3478 11695
TIME...MOT...LOC 2055Z 187DEG 7KT 3485 11689

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:53 AM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 13, 11:53 AM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1153 AM PDT SAT AUG 13 2011

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO SPREAD NORTH TODAY
LEADING TO AN INCREASE IN CLOUD COVER ALONG WITH A CHANCE OF SHOWERS
AND ISOLATED THUNDERSTORMS. ENOUGH MOISTURE WILL LINGER FROM LAS
VEGAS EAST ON SUNDAY FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. DRY AIR WILL ARRIVE ON A WEST TO SOUTHWEST FLOW
MONDAY WITH TEMPERATURES NEAR NORMAL.
&&

.UPDATE...DECIDED TO LOWER HIGH TEMPERATURES SEVERAL MORE DEGREE
ESPECIALLY IN AREAS THAT HAVE EXPERIENCED THE LIGHT RAIN.
&&

.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS WILL REMAIN ACROSS THE
LAS VEGAS VALLEY THE REMAINDER OF THE MORNING. THERE IS A SLIGHT
CHANCE OF AN EMBEDDED THUNDERSTORM...BUT ANY WIDESPREAD DEVELOPMENT
LOOKS UNLIKELY AS THE ATMOSPHERE IS NOT UNSTABLE ENOUGH. THE
SOUTH/SOUTHEAST WINDS ASSOCIATED WITH THE SHOWER ACTIVITY MOVING IN
FROM THE SOUTH WILL TRANSITION SLIGHTLY TO THE SOUTH/SOUTHWEST AS
THE SHORT TERM INFLUENCE OF THE OUTFLOW BOUNDARY SUBSIDES AND
OVERALL WINDS ALOFT BECOME THE DOMINANT INFLUENCE ON SURFACE WINDS.

LIGHT SHOWERS AND ISOLATED THUNDERSTORM ACTIVITY WILL REMAIN A
POSSIBILITY THROUGH THIS EVENING. DUE TO THE LOW PROBABILITY OF A
THUNDERSTORM DIRECTLY AT MCCARRAN JUST LEFT IN THE MENTION FOR
VICINITY THUNDER.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS ARE EXPECTED TODAY OUTSIDE THE VICINITY OF
THUNDERSTORMS. RAIN SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ARE
LIKELY IN SOUTHERN MOHAVE...CLARK AND SOUTHEAST SAN BERNARDINO
COUNTIES. THIS AFTERNOON SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE POSSIBLE EAST OF A KDAG-MT CHARLESTON-RACHEL
LINE.
&&

.PREVIOUS UPDATE...AN UPPER LEVEL DISTURBANCE PRESENTLY OVER
SOUTHWEST MOHAVE COUNTY WILL CONTINUE TO MOVE NORTHWARD OVER THE
LAKE MEAD NATIONAL RECREATION AREA THIS AFTERNOON...BEFORE MOVING
INTO SOUTHWEST UTAH THIS EVENING. SO FAR...OBSERVATIONS HAVE
INDICATED VERY LIGHT RAIN/SPRINKLES WHILE EMBEDDED ISOLATED
THUNDERSTORMS NEAR GOLDEN VALLEY ARIZONA EARLIER PRODUCED GENERALLY
BETWEEN 0.04 AND 0.10 OF AN INCH. RADAR SHOWS A SECONDARY BAND OF
SHOWERS RUNNING FROM FORT IRWIN CA NORTHEAST TO INDIAN SPRINGS NV.
THIS BAND LIFTING NORTH AS WELL. CLOUDINESS WILL INHIBIT SURFACE
HEATING THE REST OF TODAY WHICH WILL LIMIT INSTABILITY. 12Z NAM/GFS
BOTH INDICATE LIFTED INDICES ONLY BETWEEN 0 AND -1 ALONG WITH CAPE
VALUES OF 100-300 J/KG. DUE TO LIMITED INSTABILITY AVAILABLE DO NOT
FORESEE ANY DAMAGING WINDS ASSOCIATED WITH THUNDERSTORMS. FLASH
FLOOD POTENTIAL WILL BE LOW AS WELL DUE TO THE STORM MOTION WHICH
WILL BE AT LEAST 10 MPH. CLOUDINESS/SHOWERS WILL SUPPRESS DAYTIME
TEMPERATURES SO MADE A FEW ADJUSTMENTS AS WELL. UPDATE PRODUCTS
ALREADY OUT.
&&

.PREV DISCUSSION...
240 AM PDT SAT AUG 13 2011

.SHORT TERM...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION
TODAY AND LOW PRESSURE OFF BAJA WILL RESULT IN A SOUTH/SOUTHEAST
FLOW OVER THE FORECAST AREA. THIS WILL RESULT IN A CONTINUED
INCREASE IN MONSOON MOISTURE AND A CHANCE OF THUNDERSTORMS ACROSS
THE SOUTHERN AND EASTERN PORTIONS OF THE AREA. IT IS DIFFICULT TO
PICK OUT DISTURBANCES IN THE SATELLITE IMAGERY WHICH WILL AID IN
UPWARD FORCING BUT THE MODELS DO INDICATE A COUPLE OF DIFFERENT VORT
MAXES...ONE MOVING UP THROUGH MOHAVE COUNTY AND ANOTHER DEVELOPING
OUT OF NOWHERE OVER CLARK COUNTY. THIS SECOND FEATURE LOOKS VERY
SUSPICIOUS AND LIKELY THE RESULT OF CONVECTIVE FEEDBACK. THE ONE
PROGGED TO MOVE THROUGH MOHAVE COUNTY LOOKS REASONABLE AND CAN
PERHAPS BE PICKED OUT ON WATER VAPOR IMAGERY. SO AM STICKING WITH
THE IDEA THAT MOHAVE COUNTY WILL OVERALL SEE THE BEST THUNDERSTORM
COVERAGE TODAY. THE LOW OFF BAJA WILL WEAKEN AND MOVE NORTHEAST INTO
SOUTHERN CALIFORNIA TONIGHT WHICH SHOULD KEEP THUNDERSTORM CHANCES
GOING ALL NIGHT IN THE EASTERN HALF OF THE FORECAST AREA WHILE A
DEVELOPING SOUTHWEST FLOW STARTS TO BRING DRIER AIR INTO THE WEST.
DRY AIR WILL CONTINUE TO PUSH IN SUNDAY WITH THUNDERSTORM CHANCES
MAINLY EAST OF LAS VEGAS. A DRY WEST TO SOUTHWEST FLOW WILL DOMINATE
THE WEATHER ON MONDAY WITH SUNNY SKIES AND LOCALLY BREEZY
CONDITIONS. THE INCREASED MOISTURE TODAY WILL LEAD TO BELOW NORMAL
TEMPERATURES BUT TEMPERATURES WILL REBOUND SUNDAY AND MONDAY AS THE
DRY AIR MOVES IN.

.LONG TERM...TUESDAY THROUGH FRIDAY.
THE POSITION AND ORIENTATION OF THE RIDGE TO THE SOUTHEAST AND LATER
IN THE EXTENDED THE TROUGHING TO THE WEST ARE THE PRIMARY
CONSIDERATIONS IN THE LONG TERM PERIOD. EARLY IN THE PERIOD THE
RIDGE WILL BE SUPPRESSED TO THE SOUTH...AND WEST TO SOUTHWEST FLOW
KEEPS THE AREA DRY. BY THURSDAY THE RIDGING BUILDS AND THE CENTER
WILL BE NEAR THE AZ/NM BORDER SOUTH OF THE FOUR CORNERS. MODELS SHOW
OUR EASTERN ZONES ON THE WESTERN EDGE OF MOISTURE ON THE BACKSIDE OF
THE RIDGE. THIS ALONG WITH IMPULSES COMING UP FROM THE SOUTH WILL
BRING THE BEST CHANCES FOR THUNDERSTORMS PRIMARILY TO MOHAVE COUNTY.
THIS FAR OUT CONFIDENCE IN THE COVERAGE AND TIMING OF THE
THUNDERSTORMS IS LOW.
NOT MUCH WAS CHANGED IN THIS FORECAST CYCLE. STILL LOOK FOR
TEMPERATURES TO BE AT OR SLIGHTLY ABOVE NORMAL. WINDS WILL LIKELY BE
GUSTY IN THE AFTERNOONS. THE WINDS AND LOW HUMIDITY EXPECTED WILL
POSSIBLY MAKE FOR CRITICAL FIRE CONDITIONS IN THE NORTHERN ZONES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...PIERCE
PREV DISCUSSION...HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 13, 4:57 AM PDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 AM PDT SAT AUG 13 2011

CAZ519>521-NVZ014-140700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
457 AM PDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ015>022-140700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
457 AM PDT SAT AUG 13 2011 /457 AM MST SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

INCREASING MONSOON MOISTURE WILL LEAD TO A CHANCE OF THUNDERSTORMS
THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL START TO PUSH IN FROM THE WEST ON SUNDAY WHICH WILL
LIKELY LIMIT THUNDERSTORM CHANCES TO MOHAVE COUNTY AND EASTERN
PORTIONS OF LINCOLN AND CLARK COUNTIES. A DRY WEST TO SOUTHWEST
FLOW WILL PREVAIL AREA WIDE MONDAY AND TUESDAY. THERE MAY BE AN
INCREASE IN MONSOON MOISTURE ONCE AGAIN LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:15 PM PDTSevere Thunderstorm WarningVEFSan Bernardino30 min
Aug 13, 2:28 PM PDTAreal Flood AdvisoryVEFSan Bernardino45 min
Aug 13, 3:11 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 13, 4:22 PM PDTAreal Flood AdvisoryVEFSan Bernardino113 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.